Winter Storm, South Campbell
- When
- April 25, 7:00 PM MST to April 26, 10:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm brought heavy snow to much of northeastern Wyoming. Snowfall was generally in the five to nine inch range, with the higher amounts across the Wyoming Black Hills of Crook and Weston Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm brought heavy snow to much of northeastern Wyoming. Snowfall was generally in the five to nine inch range, with the higher amounts across the Wyoming Black Hills of Crook and Weston Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 25, 1:21 PM MST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
221 PM MDT SAT APR 25 2009
.DISCUSSION...20Z SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS
MINNESOTA...WITH FRONTAL BOUNDARY STALLED OUT ACROSS THE CENTRAL
PLAINS AND ROCKIES. UPPER LEVEL ANALYSIS HAS POTENT COMPACT LOW
ACROSS THE GREAT BASIN AREA...WITH ANOTHER NORTHERN STREAM TROF
DROPPING INTO THE PACIFIC NORTHWEST. LIGHTNING NOTED WITH UPPER
LOW ACROSS THE GREAT BASIN...WITH CONVECTION CURRENTLY STREAMING
NORTHEAST ACROSS SOUTHERN WYOMING.
UNSETTLED AND COOL PATTERN TO CONTINUE...WITH NEXT SYSTEM ON TRACK
TO CROSS THE AREA TONIGHT AND SUNDAY. BOTH 12Z NAM AND 12Z GFS
PAINT INCH PLUS QPF OVER NORTHEAST WYOMING AND NORTHWESTERN SOUTH
DAKOTA OVERNIGHT INTO SUNDAY AFTERNOON. WITH 850MB TEMPS -2 TO -5
C THIS EVENING...AND 700MB TEMPS NEAR ZERO...SHOULD HAVE NO
PROBLEM SEEING MOST OF THE ADVERTISED QPF IN THE FORM OF SNOW.
CURRENT DEW POINTS ACROSS THIS AREA ARE AT OR BELOW ZERO...SO
CHANGE OVER SHOULD OCCUR FAIRLY QUICKLY ONCE PRECIP BEGINS TO FALL.
RAIN SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF THE
WESTERN PORTIONS OF THE AREA THIS AFTERNOON AND EARLY
EVENING...WITH THE MAIN THRUST OF PRECIP COMING LATER TONIGHT.
HEAVIEST SNOWS SHOULD OCCUR FROM NORTHEAST WYOMING...THROUGH THE
NORTHERN BLACK HILLS...INTO NORTHWEST SOUTH DAKOTA. GENERALLY...4
TO 8 INCHES ARE EXPECTED ACROSS NORTHEAST WYOMING...5 TO 9 INCHES
ACROSS THE CENTRAL AND NORTHERN BLACK HILLS...AND 5 TO 8 INCHES
ACROSS FAR NORTHWESTERN SOUTH DAKOTA...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE WITH ANY CONVECTIVE BAND. LIGHTER AMOUNTS OF 3 TO 6 INCHES
ARE EXPECTED JUST TO THE EAST OF THIS AREA...FROM DUPREE SOUTH TO
UNION CENTER...RAPID CITY...AND WEST TO CUSTER AND NEWCASTLE. SNOW
SHOULD BEGIN TO DIMINISH ACROSS THE NORTHEAST WYOMING PLAINS AND
SOUTHWEST SOUTH DAKOTA BEFORE NOON ON SUNDAY...WITH SNOW
CONTINUING INTO SUNDAY AFTERNOON ACROSS NORTHWEST SOUTH DAKOTA
INTO THE BLACK HILLS. THIS SYSTEM WILL EXIT THE AREA BY SUNDAY
EVENING.
EXTENDED...THE FIRST UPPER TROUGH IS EXPECTED TO MOVE OFF TO THE
EAST ON MONDAY...WITH ANOTHER UPPER TROUGH FOLLOWING CLOSE BEHIND
OVER THE PACIFIC NORTHWEST. LOW AMPLITUDE RIDGING WILL ALLOW
TEMPERATURES TO WARM TO NEAR NORMAL ON TUESDAY...BUT THERE WILL
STILL BE ENOUGH MOISTURE AND LOW LEVEL INSTABILITY FOR A CHANCE OF
SHOWERS AND POSSIBLY A THUNDERSTORM ON TUESDAY. THERE WILL BE A
RETURN TO UNSETTLED WEATHER ON WEDNESDAY AS THE NEXT UPPER TROUGH
AFFECTS THE NORTHERN PLAINS. UNSETTLED AND COOL WEATHER WILL THEN
CONTINUE THROUGH THE REST OF NEXT WEEK.
&&
.AVIATION...CIGS AND VSBYS WILL DETERIORATE TO MVFR ACROSS MOST OF
THE AREA DURING THE EVENING HOURS...WITH WIDESPREAD IFR CONDITIONS
IN RAIN AND SNOW DEVELOPING BEFORE 06Z AND CONTINUING THROUGH 18Z
SUNDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
FOR CENTRAL BLACK HILLS-NORTHERN BLACK HILLS.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR BUTTE-HARDING-NORTHERN FOOT HILLS-PERKINS.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SUNDAY FOR SOUTHERN BLACK HILLS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR NORTHERN MEADE CO PLAINS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT SUNDAY
FOR HERMOSA FOOT HILLS-RAPID CITY.
WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
FOR WYOMING BLACK HILLS.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT SUNDAY
FOR NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT SUNDAY
FOR NORTHEASTERN CROOK.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SUNDAY FOR WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 330 PM MDT SAT APR 25 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 330 PM MDT (430 PM CDT) SAT APR 25 2009 ...WINTER STORM WARNING TONIGHT INTO SUNDAY FOR PARTS OF NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA... ...WINTER WEATHER ADVISORY TONIGHT INTO SUNDAY FOR PARTS OF NORTHEAST WYOMING...AND PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER POTENT STORM SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND SUNDAY...BRINGING RAIN AND SNOW TO THE AREA. MAIN AREA OF PRECIPITATION WILL MOVE INTO SOUTHWESTERN PORTIONS OF THE AREA LATE THIS AFTERNOON AND EARLY EVENING...THEN SPREAD NORTHEASTWARD TONIGHT. RAIN IS EXPECTED ACROSS THE PLAINS THIS EVENING...MIXING WITH OR CHANGING OVER TO SNOW ACROSS MUCH OF NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA OVERNIGHT. MOST OF THE PRECIPITATION THAT FALLS ACROSS THIS AREA WILL BE IN THE FORM OF SNOW...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. SNOWFALL AMOUNTS ACROSS THE AREA ARE ANTICIPATED TO BE IN THE 4 TO 9 INCH RANGE BY SUNDAY AFTERNOON...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHER ELEVATIONS. SNOWFALL AMOUNTS OF UP TO A FEW INCHES ARE ALSO POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS SOUTH AND EAST OF A LINE FROM DUPREE TO RAPID CITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND SNOW WILL TAPER OFF ACROSS THE AREA SUNDAY AFTERNOON AS THE STORM SYSTEM EXITS. UNSETTLED AND COOL WEATHER CAN BE EXPECTED THROUGH THE PERIOD AS A LARGE SCALE UPPER LEVEL TROUGH SETTLES OVER THE ROCKIES REGION. DAILY CHANCES FOR PRECIPITATION WILL CONTINUE INTO NEXT WEEK. SOME ADDITIONAL SNOWFALL IS POSSIBLE OVER THE AREA AT TIMES...MAINLY ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA ...AND PRIMARILY DURING THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158901, 158903, 158905, 158900, 158907.